ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO127

A Case of AKI due to Oxalate Toxicity Following an Over-the-Counter 3-Day Cleanse

Session Information

  • AKI: Mechanisms - I
    November 03, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Damian, Louis, Baylor Scott & White Health, Dallas, Texas, United States
  • Sannapaneni, Shilpa, Baylor Scott & White Health, Dallas, Texas, United States
  • Hebert, Christopher, Baylor Scott & White Health, Dallas, Texas, United States
  • Akinfolarin, Akinwande A., Baylor Scott & White Health, Dallas, Texas, United States
Introduction

Oxalate toxicity is a rare but serious disorder that can result in crystal induced Acute Kidney Injury. Calcium oxalate deposition in the kidney can be caused by excessive intake of oxalate in food, fat malabsorption following Roux-en-Y gastric bypass causing increased enteric absorption of oxalate, and primary hyperoxaluria due to hepatic enzyme defects. With the increasing use of “juice cleanses”, it is important to recognize the potential risk of excessive ingestion of oxalates in juices made from these over the counter products included in “juicing” protocols.

Case Description

A 46-year-old male with past medical history significant for chronic alcohol abuse complicated by alcoholic liver disease was admitted to our hospital with worsening jaundice, fatigue, dyspnea at rest, and generalized weakness. He had noticed a reduction in his urine output but had no hematuria or skin rash. He had no significant medication history but on further questioning reported taking the over-the-counter “Renew-Life 3-Day liver cleanse” approximately one week before onset of symptoms. This cleanse contained extracts from Rhubarb and Cape aloe.
Laboratory findings from his renal panel were significant for a Creatinine of 13.66 mg/dL (his baseline was 0.8), sodium 123 meq /L, potassium 5.6 meq /L. His Liver panel revealed a total bilirubin 36.0 mg/dL, alkaline phosphatase 437 U/L, AST 70 U/L, ALT 60 U/L, INR 1.8. Serum osmolality was 318 mosm/kg (calculated osmolality 301 mosm/kg). Ethylene glycol was absent on serum toxic alcohol screen. Serum oxalate level was 9.0 mg. His clinical course was complicated by anuria and electrolyte derangements. His clinical condition deteriorated with acute respiratory failure and therapy with renal replacement was initiated. He has remained anuric and dialysis dependent.

Discussion

Over the counter “cleanse” products may have high oxalate content and predispose to crystal induced kidney injury. This may be more so in patients with concurrent liver disease who can develop fulminant liver failure. A high index of suspicion is required in patients presenting with anuric renal failure after a “cleanse”, in order to provide appropriate and timely renal therapy. More advocacy should be paid to warning kidney patients of the potential risk of “cleanses”.